Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 141, NWS Sioux Falls, SD

July 20, 2020Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2020, 7:57 PM CDT for Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 7:57 PM CDT (00:57 UTC)
Expired
Jul 20, 2020, 8:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:59 PM CDTTSTM WND GST 6010 Ssw Aurora, SDMESONET STATION 224 SD RWIS WARD.
Jul 20, 8:13 PM CDTTSTM WND GST 601 W Flandreau, SDREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KFSD 210057
SVRFSD
MNC117-SDC101-210130-
/O.NEW.KFSD.SV.W.0141.200721T0057Z-200721T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
757 PM CDT Mon Jul 20 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pipestone County in southwestern Minnesota...
  Northern Moody County in east central South Dakota...

* Until 830 PM CDT.

* At 757 PM CDT, a severe thunderstorm was located near Flandreau, or
  15 miles south of Brookings, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Egan around 805 PM CDT.
  Flandreau around 810 PM CDT.
  Ward around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4395 9638 4401 9687 4420 9683 4420 9633
TIME...MOT...LOC 0057Z 272DEG 28KT 4409 9670 

HAIL...0.88IN
WIND...60MPH
 
$$

SG
2 follow-up statements
591 
WWUS53 KFSD 210108
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
808 PM CDT Mon Jul 20 2020

MNC117-SDC101-210130-
/O.CON.KFSD.SV.W.0141.000000T0000Z-200721T0130Z/
Pipestone MN-Moody SD-
808 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PIPESTONE AND NORTHEASTERN MOODY COUNTIES...

At 806 PM CDT, a severe thunderstorm was located over Flandreau, or
15 miles northwest of Pipestone, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. At 754 PM, 
         automated equipment in Ward, SD reported a 60 mph wind gust.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Ward around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 9679 4420 9676 4420 9633 4395 9638
TIME...MOT...LOC 0106Z 272DEG 28KT 4409 9659 

HAIL...0.88IN
WIND...60MPH
 
$$

SG
983 
WWUS53 KFSD 210129
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
829 PM CDT Mon Jul 20 2020

MNC117-SDC101-210139-
/O.EXP.KFSD.SV.W.0141.000000T0000Z-200721T0130Z/
Pipestone MN-Moody SD-
829 PM CDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIPESTONE AND
NORTHEASTERN MOODY COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds up to 50 mph and heavy rain are still possible with this 
thunderstorm.

LAT...LON 4400 9679 4420 9676 4420 9633 4395 9638
TIME...MOT...LOC 0129Z 272DEG 28KT 4408 9635 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 6:27 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 PM CDT Mon Jul 20 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 240 PM CDT Mon Jul 20 2020

Focus in the near term portions of the forecast revolve around
thunderstorm chances late this afternoon into the evening, some of
which may be severe. Have been watching an area of thunderstorms
working thru western/central South Dakota thru much of the morning
and early afternoon hours in response to ejecting mid level wave.
Early afternoon mesoanalysis reveals a largely uncapped or weakly
capped environment ahead of this complex characterized by MLCAPE
values roughly between 1500-2000 J/kg. Some guidance would suggest
this instability may peak at around 2500 J/kg later this afternoon.
Additionally, 0-6 km shear values along and west of I-29 reside in
the 40-45 kt range, buffered by 30 to 40 kts elsewhere. This would
suggest support for maintenance of this cluster as it arrives into
our western counties, likely between the 4-6 pm time frame.

Forecast soundings from areas west of the James River advertise
DCAPE values a couple hundred joules either side of 1000, and given
the already upscale/bowing nature of the convection, would support
the idea of damaging wind gusts up to 70 mph as the primary risk. If
a stronger, and preferably more discrete, updraft can establish,
hail to around the size of half dollars may materialize. Storms
should outrun the better instability as they move east of the James
River and thus would expect a weakening trend toward the I-29
corridor.

Depending on any lingering showers/storm activity by the early
morning/daybreak hours, could see some low clouds around and/or fog
with a saturated boundary layer. Overnight lows in the lower to mid
60s are expected.

Boundary will slowly sag south across NW IA Tuesday afternoon and
with some remaining instability, could see a few showers or weak
thunderstorms pop up near and ahead of it. Wouldn't expect any
significant impacts from this activity however. Highs should be
within a few degrees either side of today's values, generally upper
70s to mid 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 240 PM CDT Mon Jul 20 2020

A rather muddled extended forecast in terms of precipitation chances
with timing differences in the various models regarding disturbances
working through the flow. First notable timeframe for perhaps a
better focus for chances is Thursday morning with push of warm
advection although differences exist in placement of better Theta-E
push and low level jet convergence. Another wave lifts thru Thursday
night and may provide for another period of enhanced POPs. Upper
level ridge amplifies northward by Friday into the weekend which
should result in a decrease in any thunderstorm activity, although
our region remains close enough to its periphery to allow for some
slight chances to remain.

What is more certain is a warming trend thru the second half of the
week. Temperatures at 850 mb warm back into the mid to upper 20s C
which should push high temperatures into the 90s. This, combined
with dewpoints back into the 70s, will once again bring heat
concerns to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jul 20 2020

Weakening line of thunderstorms moving east along the highway 14
corridor this evening. Could see visibilities briefly reduced to 3
miles in heavier rain.

Convective chances this evening are really uncertain. Weak forcing
could lead to isolated - scattered activity along and west of the
James River. As the evening progresses, could see additional
chances for thunderstorms along and east of I-29 after 06Z
Tuesday as weak low level warm air advection develops. Confidence
in coverage and precise location is not high enough at this point
to mention in the TAFs.

Models are also hinting at lower MVFR ceilings/fog towards 12Z
Tuesday east of I-29. Confidence is low enough at this time to not
include a mention in the forecast, but will take a second look at
this for the 06Z issuance.

If lower ceilings develop Tuesday morning, they are expected to
gradually raise through the day giving way to VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BT
Hazardous weather outlook, Jul 20, 12:27 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1227 PM CDT Mon Jul 20 2020

SDZ038-039-050-052>054-057>060-063>065-068-211730-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
1227 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible from late afternoon
thru the evening hours, some of which may be severe. Large hail to
the size of half dollars and damaging wind gusts up to 70 mph are
possible beneath the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm this afternoon and
evening.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-211730-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
1227 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this evening and into the early
overnight hours, with a small chance for hail and strong wind gusts
beneath the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous mid-summer heat is likely Friday and into the weekend,
with heat index values above 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     4 E NUNDA               44.16N 96.94W
07/20/2020  M53 MPH          LAKE               SD   TRAINED SPOTTER

            WIND MEASURED WITH ANEMOMETER 3.5 MILES EAST
            OF NUNDA. SOME TREE LIMBS ARE DOWN, AND
            ITEMS LIKE THE GRILL WERE MOVED ACROSS THE
            YARD.

&&

TRM
Local storm report, Jul 20, 7:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     11 N COLMAN             44.14N 96.80W
07/20/2020                   MOODY              SD   TRAINED SPOTTER

            LARGE TREE BRANCHES BLOWN DOWN. ALSO DIME
            SIZED HAIL.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody33 min
Jul 20, 9:34 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody26 min
Jul 20, 9:58 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.